[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
November 18, 1950

VERATRUM VIRIDE AND HYPERTENSION

Author Affiliations

Georgetown University Medical Center, Georgetown University Hospital, Washington 7, D. C.

JAMA. 1950;144(12):1023. doi:10.1001/jama.1950.02920120047025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The availability of a potent extract of veratrum viride (veriloid) has brought with it the need for cautioning physicians to administer this drug with care. Several severe hypotensive reactions in my experience and in that of others has been the stimulus for this letter. All veratrum preparations are capable of producing severe reactions characterized by extreme hypotension, bradycardia, collapse and repeated vomiting, which may last as long as four or five hours. Although veriloid appears to be less of an offender in this regard than any of the other currently available veratrum preparations, such reactions may be frequent particularly in inexperienced hands for the following reasons: (1) the effective dose varies widely in different persons. (2) The margin between the hypotensive and the toxic doses usually is small. (3) The response of the patient to an effective dose may vary from day to day or at different

First Page Preview View Large
First page PDF preview
First page PDF preview
×